Minnesota, 2005

Hail in Minnesota, September 5, 2005

September 5, 2005 · NWS ABR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 5, 3:00 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 5, 3:00 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM CDT MON SEP 5 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGES ARE PRECIP CHANCES AND TEMPS EACH AND EVERY
FORECAST PERIOD IN THE SHORT TERM.

SFC COLD FRONT ATTM DRAPED ACROSS SW NODAK AND NW SODAK TRAILING
BACK ACROSS SOUTHERN MT. LEE-SIDE TROF ALSO EVIDENT IN PRESSURE
FIELD/88DS FROM KMBG SWWD THROUGH KPHP AND BACK TOWARD SW CORNER OF
SODAK THIS MORNING. FIRST LINE OF T-STORMS THAT FORMED SHORTLY AFTER
05Z HAVE PUSHED TO FAR EASTERN CWA WHILE A SECONDARY BROKEN LINE OF
T-STORMS NOW FORMING BEHIND THAT LINE...SO HAVE INLCUDED
ISOLD/SCATTERED T-STORM WORDING ACROSS THE EAST THROUGH FIRST PART
OF THIS MORNING.

00Z NAM AND GFS DID NOT HAVE ANY BIG DISCREPANCIES AT INITIALIZATION
AND PRODUCED COMPARABLE SOLUTIONS UNTIL DAY 3 WHEN THEY DISAGREE ON
HOW TO HANDLE EAST PAC ENERGY MOVING INLAND. PREFERRED THE GFS
SOLUTION AS IT MADE MORE METEOROLOGICAL SENSE...DIGGING THE SYSTEM
SOUTHWARD ALONG WEST CONUS COASTLINE IN STRONG JET MAX ON BACKSIDE
OF THE SYSTEM. MEANWHILE...IN THE SHORT TERM...LOOKING AT THREE
DISTINCT S/WS IN WATER VAPOR IMAGERY. THE FIRST IS LIFTING INTO
EASTERN NODAK AND IS RESPONSIBLE FOR ONGOING EASTERN CWA CONVECTION
THIS MORNING. A SECOND WAVE WAS BACK OVER WYOMING...LIFTING
NEWD...AND HAS HELPED SET OFF MORE THUNDERSTORMS ACROSS SE MT AND
FAR WESTERN SODAK. THIS WAVE SHOULD LIFT ACROSS WESTERN DAKOTAS
THROUGH THE LATE MORNING HOURS...SO HAVE INCLUDED A SLT CHANCE POP
TO COVER THIS AS LEE-SIDE TROF/COLD FRONT STILL HUNG UP OUT THERE
AND WOULD SERVE AS NEEDED FOCUSING MECHANISM FOR CONVECTION. A
WEAKER THIRD WAVE WAS SEEN ROUNDING THE BASE OF WESTERN CONUS
LONGWAVE TROF AND IS EXPECTED TO BE IMPACTING CENTRAL AND EASTERN
CWA BY EARLY EVENING. THIS WAVE IS EXPECTED TO ADD NEEDED MID-LEVEL
ASCENT TO FIRE OFF ANOTHER ROUND OF T-STORMS THIS EVENING OVER THE
EASTERN CWA. PLENTY OF INSTABILITY AND SHEAR TO GO ROUND ONCE AGAIN
TODAY AND THIS EVENING. SLOW MOVING COLD FRONTAL BOUNDARY STILL
PROGGED TO SLIP SWD OUT OF CWA BY TUESDAY MORNING. ATTENDENT
BAROCLINIC ZONE JUST NORTH OF THE BOUNDARY WILL BE AIDED BY UPPER
LEVEL JET STREAK AND BY LATE AFTERNOON...EXPECTING SOME LIGHT RAIN
TO DEVELOP IN FRONTOGENETICALLY FORCED ZONE ACROSS SOUTHERN HALF OF
CWA. THEN...BAROCLINIC ZONE SHIFTS SWD FOR APPX 24 HOURS BEFORE
RETURNING AS WAA AND MOISTURE ADVECTION REGIME WEDNESDAY NIGHT WITH
POTENTIAL FOR SOME OVER-RUNNING PRECIP WHEN A WEAK 700HPA S/W TROF
LIFTS NEWD ACROSS CWA.

TEMP FORECAST REMAINS RELATIVELY UNCHANGED. UNSEASONABLY WARM
AIRMASS PERSISTS ACROSS CWA TODAY WITH 850HPA TEMPS NUDGING BACK UP
INTO THE MID TO UPPER 20C RANGE. THEN...COOLER AIRMASS SETS UP IN
POST COLD FRONTAL ENVIRONMENT FOR TUESDAY AND WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY
MAIN FCST CHALLENGE IN THE LONG TERM STILL DEAL WITH PCPN CHCS THRU
THE EXTENDED.

MODELS SHOW A WIDE SPREAD IN PCPN SOLN FOR THURS...WITH THE CANADIAN
GIVING THE UPPER MIDWEST A DRENCHING...WHILE THE GFS IS A LITTLE
MORE LACKLUSTER IN ITS THOUGHTS. UPPER FLOW BETWEEN THE MODELS IS
THE SAME WITH SLIGHT RIDGING TAKING PLACE WITH WAVES TRAVERSING TOP
OF RIDGE. PROBLEM IS STRENGTH OF WAVES COMBINED WITH STRENGTH OF SFC
FRONT ORIENTED W-E ACROSS STATE BY END OF DAY THURSDAY. MODELS SHOWS
FRONT DRAPED ALONG ND/SD BORDER THRU 00Z SUNDAY BEFORE LIFTING
FEATURE NORTH NOW. THIS WILL ALSO MAKE TEMPERATURE FCST DIFFICULT.
FOR NOW...HAVE INHERITED 48HRS OF SLGT CHC/CHC POPS 12Z THUR THRU
12Z SAT. AGREE THAT THUR STANDS A SLGT CHC TSRA AS FRONT SLOWLY
LIFTS NORTH INTO REGION COMBINED WITH MINOR WAVE TOPPING RIDGE.
HOWEVER...THURSDAY NIGHT CHCS BEGIN TO LESSON AS SUBSIDENCE BEHIND
EXITING WAVE SHOWS UP ACROSS ERN SODAK COMBINED WITH 7H THETA-E
DOWNGLIDE. HAVE DROPPED THUR NGT CHC POPS FOR ERN CWA TO SLGT
CHC...AND REMOVED FOR FRIDAY AS ATTENTION TURNS TO UPPER TROF
PUSHING INTO REGION WITH GOOD SW FLOW ALOFT AND STRONGER WAVES
PUSHING IN. HAVE KEPT SLGT CHC FOR FRI NIGHT AS SFC TROF MOVES
THROUGH WITH A BIT BETTER FORCING NOTED ON 7H THETA-E SFC.

TEMP WISE...AGAIN POSTION OF WRM FRONT THUR-SAT WILL DICTATE WHERE
STRONGEST WARMING WILL TAKE PLACE. LATEST MEX GUIDANCE SUGGESTS
WARMER TEMPS THROUGH THE EXTENDED. HAVE OPTED TO BE A BIT MORE
CONSERVATIVE AND KEEP CURRENT GRIDS AS IS...WITH EXCEPTION OF
COSMETIC TWEAKING.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/HINTZ
Hazardous weather outlook, Sep 4, 5:00 AM CST, 23 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT SUN SEP 4 2005

MNZ039-046-SDZ006>008-011-018>023-051100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
DAKOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ033>035-045-048-051100-
STANLEY-SULLY-HUGHES-JONES-LYMAN-
600 AM CDT SUN SEP 4 2005 /500 AM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE EXTREME CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE MISSOURI RIVER
VALLEY OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA AFTER 5 PM CDT.

SDZ003-015-016-051100-
CORSON-DEWEY-POTTER-
600 AM CDT SUN SEP 4 2005 /500 AM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE VERY HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE MISSOURI RIVER
VALLEY OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA AFTER 5 PM CDT.

SDZ004-009-051100-
CAMPBELL-WALWORTH-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGHOUT THE MISSOURI RIVER
VALLEY OF NORTH CENTRAL AND CENTRAL SOUTH DAKOTA AFTER 5 PM CDT.

SDZ005-010-017-051100-
MCPHERSON-EDMUNDS-FAULK-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING.

THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON AND THIS
EVENING...WITH DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 5 PM CDT.

SDZ037-051100-
HAND-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ036-051-051100-
HYDE-BUFFALO-
600 AM CDT SUN SEP 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX TODAY IS IN THE VERY HIGH CATEGORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. A LARGE HAIL
THREAT WILL BE ATTACHED TO THUNDERSTORMS THAT FORM MONDAY OR
MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Sep 5, 12:00 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
100 AM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     HAIL             CLAREMONT               45.67N 98.01W
09/05/2005  0.75 INCH        BROWN              SD   LAW ENFORCEMENT

&&

DORN
Special weather statement, Sep 5, 3:07 AM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CDT MON SEP 5 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-051015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
407 AM CDT MON SEP 5 2005

...SEVERE THUNDERSTORM WATCH NUMBER 767 HAS EXPIRED...

SEVERE THUNDERSTORM WATCH NUMBER 767 THAT WAS IN EFFECT FOR PARTS
OF CENTRAL AND NORTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE.

HINTZ

The radar

The Aberdeen radar (KABR), 146 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Traverse

When
September 5, 4:40 AM CST
Where
Traverse County, 5 mi W of Wheaton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -96.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478074.